Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2010, 4:59 PM MDT for Carbon County, Duchesne County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2010, 4:59 PM MDT (22:59 UTC)
- Expired
- Jul 31, 2010, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Duchesne County, UT, Emery County, UT
The radar
The Grand Junction radar (KGJX), 167 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549
WGUS55 KSLC 312259
FFWSLC
UTC007-013-015-010145-
/O.NEW.KSLC.FF.W.0018.100731T2259Z-100801T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT SAT JUL 31 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CARBON COUNTY IN UTAH...
SOUTH CENTRAL DUCHESNE COUNTY IN UTAH...
NORTHEASTERN EMERY COUNTY IN UTAH...
* UNTIL 745 PM MDT
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* THE STORMS PRODUCING FLASH FLOODING WILL REMAIN OVER REMOTE AREAS
OF THE INDICATED COUNTIES. STREAMS MOST LIKELY TO EXPERIENCE FLASH
FLOODING INCLUDE...BUT ARE NOT LIMITED TO...NINE MILE CREEK...DRY
CREEK...ROCK CREEK. ALL DRY WASHES IN THE AREA ARE PRONE TO FLASH
FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AND DRY WASHES IN THE WARNED AREA.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3970 10995 3968 10998 3965 10997 3953 11002
3947 10999 3947 11000 3945 10999 3932 11002
3947 11028 3983 11036 3980 10993
$$1 follow-up statement
256
WGUS75 KSLC 010050
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 PM MDT SAT JUL 31 2010
UTC007-013-015-010145-
/O.CON.KSLC.FF.W.0018.000000T0000Z-100801T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-CARBON UT-DUCHESNE UT-
650 PM MDT SAT JUL 31 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR SOUTH
CENTRAL DUCHESNE...EASTERN CARBON AND NORTHEASTERN EMERY COUNTIES...
AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA.
THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED OUT OF THE WARNING
AREA EARLY THIS EVENING. VERY HEAVY RUNOFF ALONG SMALL STREAMS AND
DRY WASHES WILL LIKELY EXIST ACROSS THE WARNED AREA THROUGH 745 PM
LAT...LON 3970 10995 3968 10998 3965 10997 3953 11002
3947 10999 3947 11000 3945 10999 3932 11002
3947 11028 3983 11036 3980 10993
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:49 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 2:49 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT SAT JUL 31 2010
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN SITUATED OVER THE ROCKY
MOUNTAIN REGION THROUGH THE WEEKEND. THIS WILL KEEP A VERY MOIST
AIRMASS ON PLACE OVER SOUTHERN UTAH. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ACROSS CENTRAL
AND SOUTHERN UTAH...WHILE STORMS WILL BE MORE ISOLATED ACROSS
NORTHERN UTAH.
&&
.DISCUSSION...SOUTHERLY FLOW IS CONTINUING TO KEEP DEEP MONSOONAL
MOISTURE IN PLACE THIS AFTERNOON. FORECAST MODELS ARE ESTIMATING
PWS IN THE 1.3 TO 1.5 INCH RANGE OVER CENTRAL AND SOUTHERN UTAH. A
MORE WESTERLY FLOW ALLOWED SOME DRYING TO OCCUR OVER NORTHERN UTAH
THIS MORNING...BUT PWS ARE STILL RUNNING IN THE 1.0 TO 1.2 INCH
RANGE. CONVECTION SEEMS TO HAVE GOTTEN AN EARLIER START TODAY THAN
YESTERDAY...AS SCATTERED CONVECTION IS BEING OBSERVED OVER THE
HIGHER TERRAIN AND WEST DESERTS. WITH SUCH HIGH MOISTURE IN
PLACE...HEAVY RAIN APPEARS TO BE THE MAIN THREAT. HOWEVER...WITH
20-30 KTS OF EFFECTIVE SHEAR...ISOLATED LARGE HAIL IS
POSSIBLE...PRIMARILY OVER NORTHERN UTAH.
FIRST PIECE OF A TROUGH IS PROGGED TO MOVE ONSHORE ALONG THE
PACIFIC NORTHWEST COAST TOMORROW. THIS SHOULD ADD MORE OF A
WESTERLY COMPONENT TO THE FLOW DURING THE DAY...ALLOWING SOME
DRIER AIR TO MOVE INTO WESTERN UTAH. GFS INDICATES PWS WILL DROP
0.2-0.3 INCH ON THAT SIDE OF THE CWA BY TOMORROW
AFTERNOON...CAUSING DECREASED COVERAGE OF AFTERNOON CONVECTION.
DEEP MOISTURE WILL REMAIN OVER SOUTH CENTRAL AND SOUTHEASTERN
UTAH...HOWEVER...RESULTING IN ANOTHER DAY OF SCATTERED CONVECTION
WITH THE POSSIBILITY OF HEAVY RAIN.
MODELS INDICATE THE DRYING TREND WILL CONTINUE THROUGH
MONDAY...BUT THE FLOW IS EXPECTED TO BECOME MORE SOUTHERLY AGAIN
ON TUESDAY AS THE SECOND PIECE OF THE PACIFIC TROUGH APPROACHES
THE STATE. 12Z GFS KEEPS THE SYSTEM NORTH OF THE AREA...WHILE THE
EC BRINGS IT CLOSER BUT WEAKENS IT RAPIDLY. EITHER WAY...THIS
WOULD ALLOW SOME MOISTURE TO SPREAD NORTHWARD. EC/GFS BOTH SHOW A
WEAK SHORTWAVE MOVING ACROSS SOUTHEASTERN UTAH TUESDAY
AFTERNOON...WHICH COULD ACT AS A FOCUS FOR CONVECTION.
FOR WEDNESDAY AND THURSDAY...MODELS SHOW THE FLOW AGAIN BECOMING
MORE WESTERLY BEHIND THE EXITING TROUGH...ALLOWING FOR SOME DRYING
ACROSS MUCH OF THE AREA...THOUGH GFS IS MORE AGGRESSIVE WITH THE
DRYING THAN THE EC. THE GLOBAL MODELS ALL SHOW A CALIFORNIA TROUGH
MOVING ONSHORE FRIDAY...BUT THEIR DIFFERING POSITIONS OF THE
SYSTEM SHOW DIFFERENT OUTCOMES FOR THE CWA. IN THE LATEST
GFS...THE SYSTEM IS FARTHER SOUTH...AND THIS BRINGS ADDITIONAL
DRYING TO THE AREA. MEANWHILE...THE EC SHOWS A TROUGH THAT IS
FARTHER NORTH...WHICH WOULD ALLOW MOISTURE TO RETURN TO
SOUTHEASTERN UTAH. REGARDLESS...HAVE KEPT POPS ABOVE CLIMO FOR THE
EXTENDED PERIOD.
&&
.AVIATION...THERE IS A 30 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS UNTIL AROUND 03Z. THE MOST LIKELY
IMPACT WOULD BE GUSTY ERRATIC WINDS AND CLOUD TO GROUND LIGHTNING.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 21Z AND 22Z. A RETURN TO THE SOUTHEAST DRAINAGE WINDS IS
EXPECTED AROUND 03Z TO 04Z.
&&
.FIRE WEATHER...THE MONSOONAL FLOW WILL CONTINUE TO BRING DEEP
MOISTURE ACROSS SOUTHERN AND CENTRAL UTAH INTO THE BEGINNING OF NEXT
WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON INTO THE BEGINNING OF THE WORK WEEK. MEANWHILE...NORTHERN
UTAH WILL BE UNDER A SOMEWHAT DRIER SOUTHWESTERLY FLOW ALOFT...WITH
ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH
EACH DAY. WETTING RAINS ARE ALSO NOT AS LIKELY IN THE NORTH DUE TO
THE FASTER MOTION OF THE STORMS. THIS DRYING TREND WILL LINGER INTO
TUESDAY ACROSS THE NORTH...BUT MOISTURE WILL LIKELY INCREASE ON
WEDNESDAY AND THURSDAY AS THE FLOW BECOMES MORE SOUTHERLY AGAIN.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ013-016-019>021-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...SCHOENING
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 31, 5:17 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT SAT JUL 31 2010 UTZ001>016-019>021-517-518-WYZ021-011130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE VALLEYS OF SOUTHERN UTAH WITH NUMEROUS STORMS OVER THE MOUNTAINS. THESE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL BE MORE ISOLATED ACROSS NORTHERN UTAH. HOWEVER..SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. TONIGHT...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE NORTH OUT OF ARIZONA INTO SOUTH CENTRAL AND SOUTHEAST UTAH. ACROSS THE NORTH...THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS WESTERN AND NORTHERN UTAH SUNDAY THROUGH MUCH OF NEXT WEEK. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS. DEEPER MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE STATE WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THIS GENERAL TREND OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE NORTH AND WEST AND SCATTERED STORMS ACROSS THE SOUTH AND EAST WILL CONTINUE THROUGH LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 31, 12:26 PM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1226 PM MDT SAT JUL 31 2010 UTZ016-518-311915- SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH UT- 1226 PM MDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND WESTERN PIUTE COUNTIES UNTIL 115 PM MDT... AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF JUNCTION...MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... BEAVER... MANDERFIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3838 11283 3849 11240 3819 11225 3814 11256 TIME...MOT...LOC 1826Z 139DEG 25KT 3825 11244 YOUNG
Special weather statement, Jul 31, 1:29 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 129 PM MDT SAT JUL 31 2010 UTZ518-312015- SOUTHERN UTAH MOUNTAINS UT- 129 PM MDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 215 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRYCE CYN NP...OR 38 MILES WEST OF ESCALANTE. THIS STORM WAS NEARLY STATIONARY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHWESTERN GARFIELD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3754 11214 3754 11238 3767 11231 3762 11211 TIME...MOT...LOC 1929Z 024DEG 1KT 3757 11226
Special weather statement, Jul 31, 2:11 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 211 PM MDT SAT JUL 31 2010 UTZ002-003-005-312100- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT- 211 PM MDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIS...EASTERN TOOELE AND NORTHWESTERN SALT LAKE COUNTIES UNTIL 300 PM MDT... AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STANSBURY PARK...OR 11 MILES NORTH OF TOOELE...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND GUSTY WINDS. THIS STORM WILL AFFECT I-80 AS IT TRACKS NORTHEAST AND STRADDLES THE FREEWAY. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN TOOELE COUNTY... RURAL WESTERN SALT LAKE COUNTY... RURAL SOUTHWESTERN DAVIS COUNTY... RURAL SOUTHERN DAVIS COUNTY... RURAL NORTHWESTERN SALT LAKE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4095 11219 4073 11203 4058 11238 4071 11252 TIME...MOT...LOC 2010Z 247DEG 16KT 4071 11225 YOUNG
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:07 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| Jul 30, 6:24 PM MDT | Special Weather Statement | SLC | Iron | 36 min |
| Jul 30, 6:30 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 30, 7:34 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 31, 4:14 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 31, 5:54 AM MDT | Areal Flood Advisory | SLC | Kane | 4 hr |
| Jul 31, 12:26 PM MDT | Special Weather Statement | SLC | Piute | 49 min |
| Jul 31, 1:29 PM MDT | Special Weather Statement | SLC | Kane | 46 min |
| Jul 31, 2:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 20 min |
| Jul 31, 2:11 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 31, 2:33 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 27 min |
| Jul 31, 5:44 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.